Although the rifampin-cyclosporine interaction is well described, information on the extent, duration, and potency of the rifampin-tacrolimus interaction is limited. We describe a renal transplant recipient who demonstrated an increase in tacrolimus metabolism as a result of rifampin administration. A 40-year-old Asian woman received a cadaveric renal transplant for end-stage renal disease due to IgA nephropathy and was administered tacrolimus, thymoglobulin, mycophenolate mofetil, and prednisone, along with diltiazem for hypertension. On postoperative day (POD) 5, donor bronchioalveolar lavage revealed active tuberculosis. The recipient received rifampin 600 mg/d, and the diltiazem dose was increased. Over the next 12 days, the tacrolimus dose was increased to 32 mg/d to achieve a target trough level of 10 to 15 ng/mL, finally reached on POD34, when the serum creatinine was 145 micromol/L. The patient also received a course of fluconazole 100 mg/d and clarithromycin 1000 mg/d starting on POD38 and POD41, respectively. Despite this, there was no increase in tacrolimus levels. Rifampin was discontinued on POD76, after which therapeutic tacrolimus levels were finally attained with usual doses by POD132. Rifampin had potent and prolonged effects on tacrolimus metabolism. Induction of the hepatic cytochrome P4503A4 system by rifampin was sufficient to overcome the inhibitory effects of diltiazem; fluconazole, and clarithromycin, necessitating the use of large doses of tacrolimus. Close monitoring of tacrolimus levels and frequent dose adjustments are required whenever rifampin is administered posttransplant, regardless of P450 inhibitors used, to optimize allograft function.